Case report reveals iatrogenic delirium from CIWA-Ar overtreatment in an elderly woman, suggesting caution in application.
Introduction The Clinical Institute Withdrawal Assessment for Alcohol Revised (CIWA-Ar) scale is the most widely used tool for managing alcohol withdrawal syndrome. However, its reliance depends heavily on a patient’s ability to communicate symptoms. Recent reviews indicate that CIWA-Ar lacks validation in medically-ill populations, and up to 23% of hospitalized patients cannot be accurately assessed (1,2). Misapplication of the tool in non-communicative and delirious individuals can lead to protocol-driven overtreatment and iatrogenic harm. Case Report A 72-year-old woman with a history significant for alcohol use disorder was admitted for a fall with a hospital course complicated by alcohol withdrawal. On presentation, she was oriented to self only, experiencing agitation and tactile and visual hallucinations. Initial laboratory work revealed thrombocytopenia, mild transaminitis, and metabolic acidosis consistent with chronic alcohol intake. Diagnostic imaging showed no acute pathology. A CIWA-Ar protocol was initiated with as needed (PRN) dosing of lorazepam. Despite unclear reliability of scoring, she received 12 mg of lorazepam in 12-hours and scheduled chlordiazepoxide 50mg every 6 hours was initiated. The patient’s tactile hallucinations and tremors were resolved; however, worsening waxing-waning agitation resulted in ICU transfer. Dexmedetomidine was initiated briefly then stopped due to the patient not being hyperactive. At that time, the patient did not have any objective signs/symptoms of alcohol withdrawal, and her Confusion Assessment Method for ICU (CAM-ICU) was positive, although still receiving a high-dose benzodiazepines and PRN lorazepam. Delirium persisted beyond sedation cessation and chlordiazepoxide taper, making a clear shift from alcohol withdrawal to hospital-acquired iatrogenic delirium due to possible overtreatment. Discussion This case underscores the dangers of applying CIWA-Ar and continuation of high-dosing of benzodiazepines when alcohol withdrawal is treated properly. Benzodiazepine exposure is independently associated with delirium and prolonged cognitive dysfunction in older adults (3,4). In patients unable to communicate, numbers alone should never dictate care. Overtreatment with CIWA-Ar guided protocols, benzodiazepines and chlordiazepoxide in ICU settings can tip vulnerable patients into ICU-acquired delirium. This case illustrates the need to balance structured scoring systems with clinical assessments. Integrating both ensures treatment reflects the patient, not just protocol metrics (3,4). Reference: 1.Gottlieb M, Long B, Koyfman A. Ann Emerg Med. 2024;83(1):25–36.2.Steel TL, Lim LC, Sherazi A, et al. Addict Sci Clin Pract. 2021;16(1):48.3.Maldonado JR, Sher Y, Ashouri JF, et al. Alcohol Alcohol. 2015;50(5):509–518.4.Li Y, Ma C, Sun T, et al. Drugs Aging. 2020;37(6):419–432.
No takes yet. Share an insight, caveat, or question.
Nezafat et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: